All Children's Hospital Logo

Health Information

Search Health Information   

Drug Rashes

What are drug rashes?

Drug rashes are the body's reaction to a certain medication. The type of rash that occurs depends on the type of drug that is causing it. Rashes can range from mild to severe.

Rashes caused by drugs can be categorized in the following groups:

Drug rashes may be severe and require hospitalization. Contact your child's physician immediately.

What are the different types of rashes caused by drugs?

Type of Rash Symptoms Possible Causes
acne pimples and red areas that appear most often on the face, shoulders, and chest anabolic steroids, corticosteroids, bromides, iodides, and phenytoin
exfoliative dermatitis red, scaly skin that may thicken and involve the entire body antibiotics that contain sulfa, barbiturates, isoniazid, penicillins, and phenytoin
fixed drug eruption a dark red or purple rash that reacts at the same site on the skin antibiotics and phenolphthalein (found in certain laxatives)
hives raised red bumps aspirin, certain drug dyes, penicillins, and many drugs
morbilliform/maculopapular rash a flat, red rash which may include pimples similar to the measles antibiotics and barbiturates are the more common causative drugs; however, any drug can cause this rash
purpuric eruptions purple areas on the skin, often on the legs some anticoagulants and diuretics
Stevens-Johnson syndrome blisters or a hive-like rash on the lining of the mouth, vagina, or penis antibiotics that contain sulfa, barbiturates, penicillins, and other antibiotics

How are drug rashes diagnosed?

Diagnosing a rash caused by a reaction to medication is complicated. Even a small amount of a drug can cause a major reaction in the skin. In addition, the reaction can occur after the patient has taken a medication for a long period of time.

Your child's physician will usually advise you to have your child stop taking any medication that is not necessary to sustain life, to see if the reaction stops. Other medications may be substituted, if possible.

Treatment for drug rashes:

Specific treatment for drug rashes will be determined by your child's physician based on:

The condition usually clears up if the patient stops taking the medication that is causing the reaction. Other treatment may include:

Allergic reactions can be serious and even fatal. If your child has acute symptoms in addition to the rash, such as wheezing, difficulty breathing, tightness in the throat or chest, fainting, nausea, vomiting, or other serious symptoms, you should call your child's physician immediately or call 911.

Click here to view the
Online Resources of Dermatology


Additional Info

Pocket Doc Mobile App
Maps and Locations (Mobile)
Programs & Services
Employment
For Health Professionals
For Patients & Families
Contact Us
Find a Doctor
News
CME

All Children's Hospital
501 6th Ave South
St. Petersburg, FL 33701
(727) 898-7451
(800) 456-4543

Use Normal Template
© 2014 All Children's Hospital - All Rights Reserved